Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 27, 2015, 4:01 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2015, 4:01 AM HST (14:01 UTC)
- Expired
- Apr 27, 2015, 7:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 99 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941 WGHW50 PHFO 271401 FFWHFO HIC009-271700- /O.NEW.PHFO.FF.W.0002.150427T1401Z-150427T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 401 AM HST MON APR 27 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 700 AM HST * AT 351 AM HST...A GAGE ON HONOPOU STREAM SHOWED A RAPID RISE IN WATER LEVEL TO FLOOD STAGE FROM HEAVY RAIN NEAR HAIKU...OR ABOUT 16 MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624 $$
2 follow-up statements
861 WGHW70 PHFO 271521 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 521 AM HST MON APR 27 2015 HIC009-271700- /O.CON.PHFO.FF.W.0002.000000T0000Z-150427T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 521 AM HST MON APR 27 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 700 AM HST... THE GAUGE ON HONOPOU STREAM CONTINUED TO REPORT A WATER LEVEL NEAR THE FLOOD STAGE. ALSO...RADAR DATA CONTINUED TO SHOW RAIN OVER NORTHEAST MAUI. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624 $$
500 WGHW70 PHFO 271647 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 647 AM HST MON APR 27 2015 HIC009-271654- /O.CAN.PHFO.FF.W.0002.000000T0000Z-150427T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 647 AM HST MON APR 27 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE DIMINISHED. THUS THE FLASH FLOOD WARNING IS CANCELLED. HOWEVER...THE HEAVY RAINS HAVE DIMINISHED AND STREAM GAGES HAVE DROPPED BELOW FLOOD LEVELS. HOWEVER...MODERATE TO LOCALLY HEAVY RAIN REMAINS ANCHORED ACROSS THE TERRAIN AND STREAMS WILL REMAIN ELEVATED FOR SEVERAL HOURS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED...AND WILL BE REPLACED BY A FLOOD ADVISORY. LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624 $$ BRAVENDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 4:00 AM HST, 1 minute earlier.
Area forecast discussion, Apr 27, 4:00 AM HST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST MON APR 27 2015 .SYNOPSIS... A SLOW-MOVING FRONT WILL SPREAD MODEST RAIN FROM MAUI TO THE BIG ISLAND THROUGH TONIGHT. LIGHT SOUTHERLY WINDS AHEAD OF THE FRONT WILL TURN INTO BREEZY TRADE WINDS BEHIND IT. ACTIVE SHOWERS WILL CONTINUE OVER WINDWARD SLOPES THROUGH MUCH OF THE WEEK...BUT LEE AREAS SHOULD START TO DRY OUT BY TUESDAY. && .DISCUSSION... A SLOW-MOVING FRONTAL CLOUD BAND BECAME MORE DIFFUSE OVER MAUI COUNTY DURING THE PAST SIX HOURS. HOWEVER...IN THE PROCESS THIS FEATURE SHED ITS LOAD OF WATER VAPOR ONTO NORTH SLOPES OF MAUI AND MOLOKAI...WHERE OROGRAPHIC FORCING PRODUCED PERSISTENT RAIN. ALTHOUGH THE RAIN SHOULD DIMINISH AS THE REMNANTS OF THE FRONT MOVE TOWARD THE BIG ISLAND...SATURATED SOIL WILL INCREASE THE RISK OF FLOODING OVER NORTH MAUI THROUGH MUCH OF THE MORNING. CONVERGENCE BETWEEN SOUTHEAST AND MORE SOUTHERLY OR SOUTHWESTERLY WINDS SUPPORTED LIMITED SHOWER DEVELOPMENT AHEAD OF THE FRONT...MAINLY IN COMBINATION WITH CONVERGENCE PRODUCED BY LAND BREEZES JUST OFFSHORE FROM THE BIG ISLAND. SLOWLY DISSIPATING CLOUD LAYERS WILL OBSCURE THE SKY AND DROP A FEW SPRINKLES ON BOTH SIDES OF THE MAIN RAIN BAND. FURTHER TO THE NORTHWEST...RELATIVELY CLEAR CONDITIONS IN THE IMMEDIATE AFTERMATH OF THE FRONTAL CLOUD BAND WILL YIELD TO COLD-AIR CUMULI...AND THEN A NEARLY SOLID STRATUS OVERCAST...AT LEAST UNTIL THE AIR MASS MODIFIES. GUIDANCE AGREED WELL IN PREDICTING THE SHALLOW TROUGH ALOFT CURRENTLY SUPPORTING THE WEAKENING FRONT TO SHIFT SOUTHEAST AND WEAKEN FURTHER THROUGH WEDNESDAY. SOLID RIDGING ALOFT BUILDING IN FROM THE NORTHWEST WILL SUPPORT THE RAPID DEVELOPMENT OF THE SURFACE HIGH BEHIND THE FRONT...BRINGING MODERATE TO STRONG WINDS SHORTLY AFTER FRONTAL PASSAGE. THESE WINDS WILL HAVE MORE OF AN EASTERLY COMPONENT THAN IS USUAL IN SUCH CASES...SO ONE COULD SAY SIMPLY THAT MODERATE TO STRONG TRADE WINDS WILL RETURN TO NEARLY ALL OF THE STATE BY THIS EVENING...AND THEN PERSIST THROUGH MOST OF THE WEEK. AS THE FRONTAL CLOUD BAND FALLS APART...IT WILL SHED ITS LOAD OF WATER VAPOR ONTO THE TRADES. THE WINDS IN TURN WILL CARRY THIS MOIST AIR MASS OVER THE STATE AGAIN...MAINTAINING CONTINUED RAINFALL OVER WINDWARD SLOPES. LEE AREAS SHOULD EXPERIENCE SOME DRYING BY MID-WEEK...BUT A FEW SHOWERS BLOOMING WINDWARD WILL CONTINUE TO DRIFT LEEWARD BEFORE DISSIPATING. THUS...CONDITIONS WILL REMAIN ON THE WET SIDE OF USUAL THROUGH THE FORECAST PERIOD...ESPECIALLY OVER MAUI COUNTY AND THE BIG ISLAND...WHERE MOST OF THE FRONTAL REMNANTS WILL RESIDE AT FIRST. BY THE WEEKEND...MOST SOLUTIONS PREDICTED A WEAK MID-LEVEL TROUGH TO ERODE THE RIDGE SOMEWHAT FROM THE WEST...REDUCING SUPPORT FOR THE SURFACE RIDGE AS WELL. ALSO...BY THAT TIME MOST OF THE FRONTAL REMNANTS SHOULD PASS THE STATE...LEADING TO MORE MODERATE...SLIGHTLY DRIER TRADE-WIND CONDITIONS. && .MARINE... A NEW NORTHERLY SWELL EXPECTED TO ARRIVE TODAY LIKELY WILL BUILD SURF HEIGHTS TO THE THRESHOLDS FOR A HIGH SURF ADVISORY ALONG NORTH- AND EAST-FACING SHORES. THIS SWELL WILL CONTINUE TO ARRIVE INTO TUESDAY...AND THEN WILL LOWER GRADUALLY ON WEDNESDAY. STRENGTHENING TRADE WINDS WILL KEEP SHORT-PERIOD CHOPPY SURF ELEVATED ALONG EAST-FACING SHORES THROUGH MOST OF THE WEEK. STRONG HIGH PRESSURE BUILDING TO THE NORTH WILL INCREASE TRADE WINDS OVER THE AREA THROUGH MID-WEEK. WINDS AND SEAS WILL EXCEED THRESHOLDS FOR A SMALL CRAFT ADVISORY ACROSS MOST OF THE AREA BY AROUND MONDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:32 PM HST | Small Craft Advisory | HFO | 15 days | |
| Apr 26, 3:32 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 5 days |
| Apr 27, 2:20 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 27, 6:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 27, 9:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.